Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 180, NWS Binghamton, NY

November 9, 2005Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Nov 9, 2005, 4:20 PM EST for Luzerne County, Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2005, 4:20 PM EST (21:20 UTC)
Expired
Nov 9, 2005, 4:43 PM EST
In force
23 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 4:00 PM EST, 20 minutes earlier.

Area forecast discussion, Nov 9, 4:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EST WED NOV 9 2005

.SHORT TERM (TONIGHT - FRIDAY)...
COLD FRONT WILL CROSS REGION THIS EVENING WITH WIDESPREAD SHOWERS
EXPECTED AND STILL A CHANCE OF THUNDERSTORMS. LOW LEVEL STABILITY
HAS KEPT SVR WX FROM OCCURRING WITH CONVECTIVE ACTIVITY AND EXPECT
THIS TREND TO CONTINUE THROUGH FROPA. AFTER FROPA A BRIEF DRY SLOT
MAY SWING THROUGH BEFORE UPPER LEVEL TROF AXIS AND WRAP AROUND
MOISTURE PUSHES IN TOWARD MORNING.

THURSDAY...UPPER LEVEL TROF SWINGS THROUGH WITH SECONDARY SHOT OF
CAA DURING THE LATE MORNING/EARLY AFTERNOON BEHIND SECONDARY SFC
TROF. RAISED POPS TO LIKELY ACROSS NRN ZONES DUE TO LAKE ENHANCEMENT
WITH CHC POPS MOST OTHER AREAS BUT DRY FAR SE ZONES.

THURSDAY NIGHT...WELL ALIGNED 310 FLOW WITH CONDITIONAL INSTABILITY
AS T85 DROPS TO -8C. LACK OF SIGNIFICANT SYNOPTIC MOISTURE AND MOIST
LAYER WELL BELOW SNOW GROWTH REGION ARE LIMITING FACTORS FOR
SIGNIFICANT LES EVENT. WENT WITH 1 TO 2 INCHES ACROSS WESTERN MOHAWK
VALLEY, ONONDAGA COUNTY AND NRN SUSQ REGION. AFTER 06Z, WINDS BEGIN
TO BACK AND SHEAR INCREASES, LOWERED POPS TO CHC.

FRIDAY...UPPER LEVEL RIDGE BEGINS TO BUILD ACROSS FA AS SFC HIGH
MOVES INTO THE SE STATES. AFTER LINGERING SNOW SHOWERS ACROSS NRN
ZONES SKIES WILL BE PS WITH MODERATING TEMPS.

&&

.LONG TERM (FRI NIGHT - WED)
FOLLOWED HPC/GFS GUIDANCE FOR EXTENDED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Nov 9, 5:16 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
516 AM EST WED NOV 9 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101023-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
516 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
HOWEVER...THESE STORMS SHOULD NOT BE NEARLY AS INTENSE AS THOSE WE
EXPERIENCE LAST SUNDAY...STAYING BELOW SEVERE LIMITS.

WINDS WILL INCREASE TONIGHT...POSSIBLY GUSTING AS HIGH AS 40 MPH
OVER PARTS OF CENTRAL NEW YORK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE OVER SOME HILLTOP AREAS OF
CENTRAL NEW YORK THURSDAY AND THURSDAY NIGHT...AS LAKE EFFECT SNOW
SHOWERS DEVELOP.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJ

In the hours before

Special weather statement, Nov 9, 2:22 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
222 PM EST WED NOV 9 2005

NYZ009-018-036-037-092015-
MADISON NY-ONEIDA NY-ONONDAGA NY-
222 PM EST WED NOV 9 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 216 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR CICERO..AND MOVING EAST
  AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKEPORT AT 230 PM EST
  SOUTH BAY AND JEWELL AT 235 PM EST
  VERONA BEACH AND SYLVAN BEACH AT 240 PM EST
  NEW LONDON AND BLOSSVALE AT 245 PM EST
  VERONA MILLS AND LEE AT 250 PM EST
  ROME AND STOKES CORNER AT 255 PM EST
  DELTA LAKE AND GRIFFISS AFB AT 300 PM EST

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MC
Special weather statement, Nov 9, 3:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EST WED NOV 9 2005

PAZ044-047-092130-
LACKAWANNA PA-LUZERNE PA-
350 PM EST WED NOV 9 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 343 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR FAIRMOUNT SPGS..AND
  MOVING EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MUHLENBERG AND SWEET VALLEY AT 355 PM EST
  GLEN LYON AND PIKES CREEK AT 400 PM EST
  PLYMOUTH AND LYNWOOD AT 405 PM EST
  PLAINS AND LARKSVILLE AT 410 PM EST
  WESTMINISTER AND LAFLIN AT 415 PM EST
  DUPONT AND GLENDALE AT 420 PM EST
  SPRINGBROOK CORNERS AND SCRANTON AT 425 PM EST
  YOSTVILLE AND MOSCOW AT 430 PM EST

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Nov 9, 3:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EST WED NOV 9 2005

PAZ038-039-092130-
BRADFORD PA-SUSQUEHANNA PA-
352 PM EST WED NOV 9 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 343 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR WYSOX..AND MOVING EAST
  AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST AUBURN AND RUSHVILLE AT 400 PM EST
  RUSH AND LAWTON AT 405 PM EST
  ELK LAKE AND SPRINGVILLE AT 410 PM EST
  DIMOCK AND SOUTH MONTROSE AT 415 PM EST
  ALFORD AND HOP BOTTOM AT 420 PM EST
  HARFORD AND GIBSON AT 425 PM EST
  JACKSON AND BURNWOOD AT 430 PM EST

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 4:00 PM ESTSevere Thunderstorm WarningBGMBradford, Susquehanna60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.